Objectives: Compare the frequency of respiratory adverse events between patients who received intramuscular (IM) versus intravenous ketamine.
Methods: Case control study from 1997 to 2005 at a large urban pediatric emergency department. Adverse events were defined as apnea, hypoxemia (oximetry <93%), hypoventilation, laryngospasm, and other upper airway obstruction. Serious adverse events were defined by the level of intervention and included those cases that required positive pressure ventilation, insertion of oral or nasal airway, or endotracheal intubation. Minor adverse events were respiratory events requiring minimal intervention (stimulation, supplemental O2, airway repositioning). Controls (2:1) were selected by the next chronological patient in the data set who received ketamine but had no respiratory adverse event.
Results: Four thousand two hundred fifty-two patients received ketamine; 102 cases (2.4%) had respiratory adverse events, including 38 patients with severe adverse events (0.9%). Interventions for the cases included supplemental O2 (59/102, 58%), airway repositioning (36/102, 35%), continuous positive airway pressure (7/102, 7%), positive pressure ventilation (33/102, 32%), nasal airway (2/102, 2%), oral airway (1/102, 1%), stimulation (11/102, 11%), and intubation (1/102, 1%). Overall, 33% of all subjects received IM ketamine including 47% of cases and 27% of controls. Intramuscular IM ketamine was associated with increased likelihood of adverse events (odds ratio [OR] 2.1, 95% CI, 1.3-3). Twenty (69%) of the 29 patients with laryngospasm received IM ketamine (OR, 5.2; 95% CI, 2.3-11.9) and 20 (53%) of the 38 patients who had severe events were administered IM (OR, 2.4; 95% CI, 1.2-4.9). Use of pre-sedation morphine or combined administration with midazolam and/or atropine was not associated with adverse events. Specific procedures were not associated with increased adverse events.
Conclusions: Respiratory adverse events with ketamine are uncommon. Serious events, like laryngospasm, are rare but occur more commonly with IM administration. This increased risk associated with IM administration should be considered in the sedation plan.